Cancer treatment and natural therapies is a combination that raises doubts and requires medical responses. Not everything natural is harmless, not everything alternative is safe and beneficial, and some products may have the opposite effect by interfering with the medical treatment of cancer.
Is it advisable to resort to natural therapies? Therapies before starting should be consulted with the oncologist to see if it can really complement the treatment and help alleviate some of the symptoms of chemotherapy, such as anguish.
Effects of Alternative Therapies
Medicinal plants or therapies that are sometimes used as alternative medicine, i.e. a treatment different from that recommended by the oncologist, are not the best option because homeopathy and other pseudotherapy do not have enough scientific support.
The substances or components themselves may interfere with any of the drugs or medical therapies. In 2016, the United States announced that homeopathic products would have to include on the label that ‘there is no scientific evidence that the product works’.
Risk of alternative therapies
Convinced that we are taking something natural, we can achieve the opposite effect on the organism. For example: take the juice of grapefruit or oranges, or products made with high levels of grape skin can cause an excess of vitamin C, which as demonstrated may interfere with chemotherapy treatment.
The medical oncology has warned about other products, such as treatments based on Chinese berries or treatments with selenium. The research studies in the cases of lung, breast or prostate cancer, experts say, have found that they are not as effective as previously thought.
With ginseng, oncologists recommend not taking it in cases of women diagnosed with hormone-sensitive breast or uterine cancer.
Complementary therapies that work the body and mind can help mitigate the symptoms of treatment. For example, specialists recommend practicing yoga to reduce fatigue or tiredness, and in the case of breast cancer, Pilates can also be a good ally.